Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 63, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 27, 2017, 5:35 PM CDT for Blount County, Alabama. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 27, 2017, 5:35 PM CDT (22:35 UTC)
- Expired
- Mar 27, 2017, 6:30 PM CDT
- In force
- 55 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Blount County, AL
The radar
The Birmingham radar (KBMX), 99 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 27, 5:50 PM CDT | HAIL 0.88 | Blountsville, AL | . |
| Mar 27, 5:50 PM CDT | HAIL 1.25 | Blountsville, AL | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 27, 1:54 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 293 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 734 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted.
392
WUUS54 KBMX 272235
SVRBMX
ALC009-272330-
/O.NEW.KBMX.SV.W.0063.170327T2235Z-170327T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
535 PM CDT MON MAR 27 2017
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Northern Blount County in Alabama...
* Until 630 PM CDT
* At 534 PM CDT, a severe thunderstorm was located near Bangor, or 9
miles west of Cleveland, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Oneonta, Blountsville, Cleveland, Altoona, Snead, Susan Moore,
Walnut Grove, Fairview, Nectar, Rosa, McLarty, Bangor, Easley,
Chamblees Mill, Fowler Spring and Hendrix.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3410 8630 3405 8633 3399 8633 3394 8637
3393 8632 3393 8633 3394 8682 3396 8682
3395 8679 3403 8670 3406 8671 3405 8668
3408 8670 3409 8669 3408 8669 3412 8663
3412 8660 3415 8659 3419 8640
TIME...MOT...LOC 2234Z 261DEG 23KT 3402 8673
HAIL...1.00IN
WIND...60MPH
$$
17/KLAWS2 follow-up statements
518
WWUS54 KBMX 272257
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
557 PM CDT MON MAR 27 2017
ALC009-272330-
/O.CON.KBMX.SV.W.0063.000000T0000Z-170327T2330Z/
Blount AL-
557 PM CDT MON MAR 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHEASTERN BLOUNT COUNTY...
At 557 PM CDT, a severe thunderstorm was located near Cleveland,
moving east at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Blountsville, Cleveland, Altoona, Snead, Susan Moore, Walnut Grove,
Rosa, McLarty, Fowler Spring and Hendrix.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3410 8630 3405 8633 3399 8633 3399 8661
3409 8661 3412 8660 3413 8660 3419 8640
TIME...MOT...LOC 2257Z 261DEG 23KT 3404 8655
HAIL...1.00IN
WIND...<50MPH
$$
17/KLAWS602
WWUS54 KBMX 272312
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
612 PM CDT MON MAR 27 2017
ALC009-272330-
/O.CON.KBMX.SV.W.0063.000000T0000Z-170327T2330Z/
Blount AL-
612 PM CDT MON MAR 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR EAST CENTRAL BLOUNT COUNTY...
At 611 PM CDT, a severe thunderstorm was located over Susan Moore, or
7 miles north of Oneonta, moving east at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Altoona, Snead, Susan Moore, Walnut Grove and Hendrix.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3410 8630 3405 8633 3399 8633 3401 8649
3411 8652 3416 8636
TIME...MOT...LOC 2311Z 261DEG 23KT 3405 8644
HAIL...1.00IN
WIND...<50MPH
$$
17/KLAWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 3:03 PM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, Mar 27, 3:03 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 303 PM CDT Mon Mar 27 2017 .SHORT TERM... Tonight and Tuesday. Very unstable conditions have developed over central Alabama this afternoon as surface temperatures have warmed into the upper 70s to lower 80s, with cold air advection aloft as the upper trof axis approaches from the west. An upper low centered over eastern Missouri will track eastward overnight and push a trof axis into north Alabama. Forcing ahead of trof axis will help maintain convection development throughout the night despite loss of daytime heating. Best rain chances overnight will be along and north of I-20 with little or no rain expected south of I-85. The upper trof axis will become aligned in an east to west direction across central Alabama on Tuesday. Weak forcing along the trof axis will produce scattered showers and thunderstorms, mainly during the heating of the day. 0-6km Bulk Shear and mid level lapse rates will be much lower on Tuesday and no severe storms expected. 58/rose .LONG TERM... Wednesday through Sunday. Wednesday continues to look warm and drier as a 500 mb ridge amplifies over the region ahead of yet another upper trough which will affect our area on Thursday into Thursday night. Confidence is slightly lower than 24 hours ago regarding the threat for severe storms due to model inconsistency with the upper trough and a less impressive warm sector. We will continue to maintain a low-end threat for damaging winds, large hail, and maybe a few brief tornadoes. After a break on Friday and Saturday, the hits keep on coming. Another strong storm system could impact the area late Sunday into Monday. A severe weather threat cannot be ruled out, especially if the system takes a more northerly track, reducing the chance of coastal convection blocking the inland progression of instability. 87/Grantham && .AVIATION... 18Z TAF Discussion. The area remains situated between surface high pressure located off the Carolina coastline and a low pressure system across northwest Arkansas. Expect southerly low level winds, breezy at times, this afternoon and evening. Clouds will increase and lower this afternoon into tonight with SHRA and TSRA as storms develop and move northeast across the area. Overnight isolated SHRA will remain possible with low CIG's expected at most terminals. CIG's and VIS will gradually improve toward the end of the period. 05 && .FIRE WEATHER... Central Alabama will remain in a warm and moist pattern through the week, with the highest rain chances today and Thursday. Critical fire weather conditions are not expected through the next 7 days. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 60 78 55 81 57 / 60 40 10 20 10 Anniston 61 78 57 82 58 / 50 40 10 20 10 Birmingham 62 79 59 83 60 / 60 40 10 20 10 Tuscaloosa 63 80 60 85 60 / 60 40 10 10 10 Calera 63 78 60 84 60 / 50 30 10 20 10 Auburn 61 77 60 83 59 / 20 30 10 20 10 Montgomery 63 81 61 86 59 / 20 30 10 10 10 Troy 61 81 60 86 58 / 20 30 10 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Mar 27, 5:05 AM CDT, 12 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 505 AM CDT Mon Mar 27 2017 ALZ011>015-017>050-281315- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 505 AM CDT Mon Mar 27 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook Through Tonight. There is a threat for severe storms today from 1 PM to 9 PM. This will include the potential for hail up to ping pong ball size and damaging winds up to 60 mph, mainly along and northwest of a line from Demopolis to Alabaster to Gadsden. A smaller risk for hail up to quarter size and isolated damaging winds could extend as far south and east as Montgomery and Auburn. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Another threat for severe storms may come Thursday into Thursday night across all of the forecast area. There is a potential for damaging winds up to 60 mph, brief tornadoes, hail up to the size of quarters. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed today and again on Thursday.
In the hours before
Local storm report, Mar 27, 5:02 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
502 PM CDT MON MAR 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 1 SE CURRY 33.95N 87.20W
03/27/2017 U1.75 INCH WALKER AL PUBLIC
.
&&
GMSLocal storm report, Mar 27, 5:04 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
504 PM CDT MON MAR 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM HAIL 1 ENE HACKLEBURG 34.28N 87.82W
03/27/2017 E1.00 INCH MARION AL PUBLIC
.
&&
GMSLocal storm report, Mar 27, 5:11 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
511 PM CDT MON MAR 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL 1 SE CURRY 33.95N 87.20W
03/27/2017 E1.75 INCH WALKER AL PUBLIC
TIME CORRECTED.
&&
GMSLocal storm report, Mar 27, 5:13 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
513 PM CDT MON MAR 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL 1 N MANCHESTER 33.92N 87.25W
03/27/2017 E1.25 INCH WALKER AL PUBLIC
TIME CORRECTED.
&&
GMSLocal storm report, Mar 27, 5:18 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
518 PM CDT MON MAR 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM HAIL 1 ENE WALKER COUNTY AIR 33.91N 87.30W
03/27/2017 U1.50 INCH WALKER AL PUBLIC
.
&&
GMSLocal storm report, Mar 27, 5:29 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
529 PM CDT MON MAR 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM HAIL 2 WNW MANCHESTER 33.91N 87.28W
03/27/2017 U1.25 INCH WALKER AL PUBLIC
.
&&
GMSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 3:26 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 34 min |
| Mar 27, 4:20 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 25 min |
| Mar 27, 4:29 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 31 min |
| Mar 27, 4:41 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 49 min |
| Mar 27, 5:54 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 36 min |
| Mar 27, 5:55 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 50 min |
| Mar 27, 6:01 PM CDT | Severe Thunderstorm Warning | BMX | Marion, Winston | 44 min |
| Mar 27, 6:19 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 56 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.